Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 180, NWS Birmingham, AL

August 17, 2007Calhoun County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 17, 2007, 4:58 PM CDT for Calhoun County, Talladega County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2007, 4:58 PM CDT (21:58 UTC)
Expired
Aug 17, 2007, 5:30 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Calhoun County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 172158
SVRBMX
ALC015-121-172230-
/O.NEW.KBMX.SV.W.0180.070817T2158Z-070817T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 530 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BYNUM...OR 9 MILES
  NORTHEAST OF LINCOLN...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYNUM BY 505 PM CDT...
  JENIFER...TALLADEGA MUNICIPAL AIRPORT...TALLADEGA SUPERSPEEDWAY AND
  7 MILES WEST OF ANNISTON METRO AIRPORT BY 510 PM CDT...
  WALDO AND 6 MILES NORTHEAST OF CHANDLER SPRINGS BY 530 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3352 8583 3350 8591 3346 8591 3345 8594
      3340 8594 3339 8599 3331 8598 3330 8605
      3372 8611 3374 8607 3376 8591

$$

JD/81
2 follow-up statements
000 
WWUS54 KBMX 172211
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT FRI AUG 17 2007

ALC015-121-172230-
/O.CON.KBMX.SV.W.0180.000000T0000Z-070817T2230Z/
TALLADEGA AL-CALHOUN AL-
511 PM CDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN CALHOUN AND NORTHEASTERN TALLADEGA COUNTIES...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JENIFER...OR ABOUT 9 
MILES SOUTHWEST OF OXFORD...MOVING SOUTH AT 30 MPH.  STRONG WINDS 
ASSOCIATED WITH AN OUTFLOW BOUNDARY EXTEND WELL OUT AHEAD OF THIS 
STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRONATON BY 520 PM CDT...
  7 MILES EAST OF WALDO BY 525 PM CDT...
  6 MILES NORTHEAST OF CHANDLER SPRINGS BY 530 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3352 8583 3350 8591 3346 8591 3345 8594
      3340 8594 3339 8599 3331 8598 3330 8605
      3372 8611 3374 8607 3376 8591

$$

JD/81
000 
WWUS54 KBMX 172230
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT FRI AUG 17 2007

ALC015-121-172239-
/O.EXP.KBMX.SV.W.0180.000000T0000Z-070817T2230Z/
TALLADEGA AL-CALHOUN AL-
529 PM CDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CALHOUN AND
NORTHEASTERN TALLADEGA COUNTIES EXPIRES AT 530 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE 
WARNING HAVE WEAKENED. LOCALLY HEAVY RAINFALL WILL CONTINUE FOR 
ANOTHER 15 TO 30 MINUTES ALONG INTERSTATE 20 EAST OF EASTABOGA.

LAT...LON 3352 8583 3350 8591 3346 8591 3345 8594
      3340 8594 3339 8599 3331 8598 3330 8605
      3372 8611 3374 8607 3376 8591

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:11 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 17, 3:11 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI AUG 17 2007

.DISCUSSION...

A WEAK TROUGH...FRONTAL BOUNDARY WILL CONTINUE TO WORK SOUTHWARD
THROUGH THE AFTERNOON. CURRENTLY...THE TROUGH IS ACROSS NORTHERN
ALABAMA...WITH SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF AN
ANNISTON TO HALEYVILLE LINE. LOOK FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP ALONG THIS BOUNDARY INTO THE EVENING HOURS.
TONIGHT LOOK FOR MID TO UPPER 70S. BEHIND THIS FRONTAL
BOUNDARY...LOOK FOR SOME DRIER AIR TO MOVE INTO AT LEAST THE
NORTHERN TWO-THIRDS OF CENTRAL ALABAMA.

SATURDAY WILL BE ANOTHER HOT DAY AS TEMPERATURES WILL MIX OUT IN THE
100S AGAIN BY THE AFTERNOON. WITH DEWPOINTS LOWER THAN TODAY...HEAT
INDEX VALUES WILL REMAIN BELOW 110 DEGREES FOR MOST LOCATIONS. AREAS
ACROSS THE SOUTHWEST WILL APPROACH 106 TO 108 DEGREES FOR HEAT INDEX
VALUES AS DEWPOINTS WILL REMAIN IN THE UPPER 60S AND LOW 70S DURING
THE AFTERNOON.

SUNDAY...THE RIDGE WILL SLIDE EASTWARD AND ALLOW TEMPERATURES TO
RELAX SOMEWHAT...STILL MID TO UPPER 90S THROUGH MIDWEEK. ANOTHER
FEATURE OF INTEREST WILL BE AN UPPER LOW DISTURBANCE THAT IS
CURRENTLY EAST OF FLORIDA. THIS DISTURBANCE WILL SLIDE WESTWARD
UNDER THE BELLY OF THE HIGH PRESSURE SYSTEM CURRENTLY IN PLACE. AS
THE HIGH SLIDES EAST THIS UPPER LEVEL DISTURBANCE WILL SLIDE
NORTHWEST AND MOVE OVER THE COAST SOMEWHERE BETWEEN HOUSTON TEXAS
AND LAKE CHARLES LOUISIANA. THE EXACT POSITION OF THIS UPPER LEVEL
DISTURBANCE WILL HELP DETERMINE THE PATH OF DEAN AS IT WILL SERVE AS
A BLOCKER TO THE HIGH PRESSURE BUILDING BACK OVER THE SOUTHEAST. IF
THE UPPER LEVEL DISTURBANCE CAN MAKE IT AROUND THE CORNER AND BLOCK
THE HIGH PRESSURE SYSTEM FROM BUILDING...THEN WE MAY SEE DEAN MAKE
MORE OF A TURN TOWARD THE NORTHWEST AND IMPACT THE TEXAS COAST A
LITTLE FARTHER NORTH...AND POSSIBLY WRAP SOME MOISTURE INTO THE
SOUTHEAST. HOWEVER IF THE HIGH PRESSURE CAN OVERCOME THE
BLOCK...THEN LOOK FOR DEAN TO CONTINUE TOWARD SOUTHERN TEXAS AND
HAVE LITTLE IF ANY IMPACT ON CENTRAL ALABAMA. CURRENTLY NHC IS GOING
WITH THE LATTER OF THE TWO. KEEP IN MIND MODELS ARE IN QUITE A
DISAGREEMENT BY THIS TIME PERIOD. WILL DEFINITELY NEED TO KEEP AN
EYE ON THIS SYSTEM...BUT UNTIL THEN...THE DROUGHT AND HEAT REMAIN
THE MAIN CONCERN FOR CENTRAL ALABAMA.

&&

.AVIATION...18Z TAF DISCUSSION.

A FEW SHOWERS AND THUNDERSTORMS ALONG THE I-20 CORRIDOR WILL
PROMPT VC WORDING FOR A FEW HOURS THIS AFTERNOON. AIRMASS IS
RELATIVELY UNSTABLE AND WITH A WEAK SURFACE TROUGH MOVING THROUGH THE
AREA...ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AS
TEMPERATURES HEAT UP. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED
LATER THIS AFTERNOON AND EARLY EVENING NEAR MGM AND TOI.

THERE IS SOME PATCHY HAZE IN THE AREA BUT MOST LOCATIONS SHOULD BE
6SM OR BETTER THROUGH THE EVENING. THE EXCEPTION IS ANB, WHERE
LOCAL AFFECTS CONTINUE TO DIMINISH VISIBILITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70 100  70  95  70 /  10  10   0  10  10
ANNISTON    71 101  74  95  72 /  20  10   0  10  10
BIRMINGHAM  74 101  76  97  74 /  20  10  10  10  10
TUSCALOOSA  71 102  74  97  74 /  20  20  10  10  10
CALERA      72 102  75  97  74 /  20  10  10  10  10
AUBURN      75  96  75  92  71 /  20  10  10  10  10
MONTGOMERY  76 102  75  98  74 /  20  20  20  10  10
TROY        73  99  73  95  71 /  20  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/16/88
Hazardous weather outlook, Aug 17, 4:30 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT FRI AUG 17 2007

ALZ011>015-017>050-181830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
430 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHWARD ACROSS ALL OF CENTRAL ALABAMA AT AROUND 15 MPH.  THESE
STORMS SHOULD PERSIST THROUGH AT LEAST 8 PM...BEFORE BEGINNING A
GRADUAL DECREASE IN BOTH COVERAGE AND INTENSITY.  BY MIDNIGHT NO
PRECIPITATION IS EXPECTED. DAMAGING WIND IS THE PRIMARY CONCERN...
ALTHOUGH LARGE HAIL AND FREQUENT LIGHTNING ARE ALSO POSSIBLE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL ON SATURDAY AND NEAR THE
MIDDLE OF THE WORK WEEK.  HEAT INDICES WILL BE NEAR 105 FOR MOST
LOCATIONS WITH OVERNIGHT TEMPERATURES RANGING FROM 70 TO 75.
CONDITIONS WILL BE MONITORED CLOSELY FOR POTENTIAL HEAT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Aug 17, 3:27 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT FRI AUG 17 2007

ALZ018-172115-
ETOWAH-
327 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 415 PM CDT...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF COLLINSVILLE...OR 13 MILES
EAST OF BOAZ...MOVING SOUTHWEST AT 10 MPH.

WINDS UP TO 40 MPH AND DANGEROUS LIGHTNING ARE EXPECTED WITH THIS
STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
Special weather statement, Aug 17, 3:32 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT FRI AUG 17 2007

ALZ039-172115-
MARENGO-
332 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 415 PM CDT...

AT 328 PM CDT...NEAR DAYTON...OR 10 MILES EAST OF LINDEN...MOVING
SOUTHWEST AT 10 MPH.

WINDS UP TO 40 MPH AND DANGEROUS LIGHTNING ARE EXPECTED WITH THIS
STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
Local storm report, Aug 17, 3:41 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 SE GAYLESVILLE        34.24N 85.52W
08/17/2007                   CHEROKEE           AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY RD 51 JUST SOUTH OF HWY 9.

&&

TGOLDEN
Special weather statement, Aug 17, 4:25 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT FRI AUG 17 2007

ALZ039-172200-
MARENGO-
425 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 500 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALVARY...OR 7 MILES SOUTH OF LINDEN...
MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CALVARY.
  MILLER.
  SHILOH.
  NANAFALIA.
  SWEET WATER.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

03
Local storm report, Aug 17, 4:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             ATTALLA                 34.01N 86.10W
08/17/2007  E1.00 INCH       ETOWAH             AL   BROADCAST MEDIA

            HWY 278 WEST NEAR MOUNTAINTOP FLEA MARKET.

&&

TGOLDEN
Special weather statement, Aug 17, 4:44 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT FRI AUG 17 2007

ALZ019-172230-
CALHOUN-
444 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR CALHOUN COUNTY UNTIL 530 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WEAVER...MOVING
SOUTHWEST AT 15 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEAVER.
  SAKS.
  BLUE MOUNTAIN.
  OHATCHEE.
  WEST END-COBB TOWN.
  HOBSON CITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

03

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:35 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Aug 17, 3:54 PM CDTSevere Thunderstorm WarningBMXEtowah36 min
Aug 17, 5:49 PM CDTSevere Thunderstorm WarningBMXWinston26 min
Aug 17, 5:58 PM CDTSevere Thunderstorm WarningBMXElmore32 min
Aug 17, 6:09 PM CDTSevere Thunderstorm WarningBMXBullock36 min
Aug 17, 6:57 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.